Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 10, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 21, 2020, 2:51 PM MDT for 4 counties in Montana. It took effect at Aug 22, 2020, 9:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2020, 2:51 PM MDT (20:51 UTC)
- In effect from
- Aug 22, 2020, 9:00 AM MDT
- Expired
- Aug 22, 2020, 6:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2304 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074 WWUS85 KTFX 212051 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 251 PM MDT Fri Aug 21 2020 MTZ114-212200- /O.CAN.KTFX.FW.A.0006.200822T2000Z-200823T0300Z/ Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 251 PM MDT Fri Aug 21 2020 ...FIRE WEATHER WATCH IS CANCELLED FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 114... The National Weather Service in Great Falls has cancelled the Fire Weather Watch. West winds will increase by early Saturday morning with gusts to 35 mph by mid morning, becoming northwesterly in the afternoon with gusts decreasing to 20-25 mph. $$ MTZ112-221200- /O.UPG.KTFX.FW.A.0006.200822T2000Z-200823T0300Z/ /O.NEW.KTFX.FW.W.0010.200822T1500Z-200823T0000Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 251 PM MDT Fri Aug 21 2020 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 9 AM to 6 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 112. * TIMING...Winds increase with a frontal passage Saturday morning, peaking in the morning then gradually decreasing by mid afternoon. * WINDS...West 15 to 25 mph with gusts up to 40 mph. Gusts in excess of 40 mph are possible early Saturday morning in western Glacier county. * RELATIVE HUMIDITY...20-30 percent in the morning and as low as 18 percent in the afternoon. * TEMPERATURES...In the mid 70s to mid 80s. * LIGHTNING...None. * IMPACTS...Possible lightning holdovers will have the potential to emerge given the dry conditions and dry fuels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
2 follow-up statements
886 WWUS85 KTFX 221100 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 500 AM MDT Sat Aug 22 2020 MTZ112-230000- /O.CON.KTFX.FW.W.0010.200822T1500Z-200823T0000Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 500 AM MDT Sat Aug 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...Fire Weather Zone 112. * TIMING...Winds will increase with a frontal passage and peak this morning before gradually decreasing by the mid afternoon. * WINDS...West 15 to 25 mph, with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...In the mid 70s to mid 80s. * IMPACTS...Possible lightning holdovers will have the potential to emerge given the dry conditions and dry fuels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && Moldan $$ http://www.weather.gov/greatfalls
553 WWUS85 KTFX 222350 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 550 PM MDT Sat Aug 22 2020 MTZ112-230100- /O.EXP.KTFX.FW.W.0010.000000T0000Z-200823T0000Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 550 PM MDT Sat Aug 22 2020 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... Gusty west to northwest winds are subsiding and will continue to gradually diminish through this evening. A dry airmass is in place and humidity will remain near 20 percent through much of this evening, then gradually recover after sunset. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 21, 11:30 AM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 21, 11:30 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1130 AM MDT Fri Aug 21 2020 Updated Aviation Discussion .UPDATE... Upper level ridge is rebuilding across the region today after the passage of yesterdays shortwave disturbance. Clear skies across the region this morning with noticeably less smoke and haze for most areas, but some lower level smoke lingers particularly in SW MT valleys. Clear skies should continue today with with generally light winds. Smoke/haze from upstream fires may begin to spread back into SW portions of the State late this afternoon as flow aloft becomes more southwesterly again. Hoenisch && .SYNOPSIS... Warm and dry conditions return today through Monday. Scattered showers and thunderstorms are possible Tuesday or Wednesday, as temperatures trend 5 to 10 degrees cooler. && .AVIATION... 1130 AM MDT Fri Aug 21 2020 (21/18Z TAF Period) VFR conditions prevail under a building ridge of high pressure across the region with light surface winds and little to no cloud- cover through tonight. Regional smoke/haze is causing some reduced visibility, still in the the VFR category, over Southwest Montana. This may improve some this afternoon but return again tonight. Breezy west winds develop along the Northern Rocky Mtn Front late tonight and spread east into adjacent portions of north-central MT Saturday morning. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... Warm, dry and sunny conditions redevelop today and continue through the weekend, with daytime temperatures and dryness peaking again on Monday. Nighttime humidity recovery is also likely to become quite poor at mid to higher elevations again late this weekend. A weather disturbance moving through SW Canada on Saturday could bring a period of enhanced afternoon winds with gusts around 25 mph, particularly across portions the plains of north-central MT. Confidence is increasing in this period of higher winds, but reaching critical thresholds for minimum humidity will depend on timing of the surface front. Elevated fire conditions have been added to the SPC outlook, and a corresponding fire weather watch has been added for the Rocky Mountain front. Of note, there is potential for lightning holdovers to emerge with the increasing winds, given the dry conditions and dry fuels. && .PREV DISCUSSION... /ISSUED 520 AM MDT Fri Aug 21 2020/ Warm and dry conditions return today as high pressure builds over the region. The transient ridge moves away overnight, as a compact but energetic shortwave trough arrives from the west. This wave crosses the northern Rockies early Saturday, along with its attendant surface front. Model consensus suggests the frontal passage will remain dry, with a possible exception of a few quick showers over northern portions of the Continental Divide over Glacier NP early Saturday. Pressure rises behind the frontal passage will cause increasing winds through the day Saturday, possibly gusting at times 25 to 40 mph along the Rocky Mountain Front. A dry zonal flow continues Sunday and Monday, with temperatures persisting in the upper 80s to lower 90s. Moistures associated with the Southwest Monsoon circulates back into the area early next week, possibly producing isolated thunderstorms over Southwest Montana Monday afternoon. Although uncertainty increases, there is support for a more organized round of thunderstorms for Southwest into Central Montana Tuesday afternoon. Looking further ahead, models provide fairly consistent support for a mainly dry westerly pattern, except for some isolated afternoon thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... GTF 90 56 90 53 / 0 0 0 0 CTB 87 56 82 46 / 0 0 0 0 HLN 91 56 91 54 / 0 0 0 0 BZN 91 53 93 51 / 0 0 0 0 WYS 84 36 88 39 / 0 0 0 10 DLN 88 50 89 49 / 0 0 0 0 HVR 90 56 94 53 / 0 0 0 10 LWT 86 57 90 52 / 0 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Aug 21, 1:05 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
105 PM MDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 6 ESE BYNUM 47.96N 112.18W
08/20/2020 E1.75 INCH TETON MT PUBLIC
CORRECTS TIME OF PREVIOUS REPORT FOR 6 ESE
BYNUM. HAIL SIZE REPORTED TO HAVE RANGED
FROM PEA-SIZE TO GOLF BALL SIZE, WITH WINDS
OF 26 MPH, AND TORRENTIAL DOWNPOUR.
&&
FMKLocal storm report, Aug 21, 1:17 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
117 PM MDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 8 SSW CHOTEAU 47.70N 112.23W
08/20/2020 E0.50 INCH TETON MT PUBLIC
US-287 COMPLETELY COVERED IN WHAT APPEARED
TO BE MOSTLY PEA-SIZE TO HALF-INCH HAIL.
&&
FMKLocal storm report, Aug 21, 1:32 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
132 PM MDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 11 NNE AUGUSTA 47.63N 112.27W
08/20/2020 E0.50 INCH TETON MT TRAINED SPOTTER
SPOTTER ESTIMATES HAIL AROUND HALF INCH
SIZE. GUSTY WINDS TOO, BUT NO MEASURED SPEED
OR DAMAGE TO REPORT.
&&
FMKThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:04 PM MDT | Special Weather Statement | TFX | Gallatin | 26 min |
| Aug 20, 6:05 PM MDT | Special Weather Statement | TFX | Judith Basin | 25 min |
| Aug 20, 6:08 PM MDT | Special Weather Statement | TFX | Meagher | 37 min |
| Aug 20, 6:15 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Aug 20, 6:16 PM MDT | Special Weather Statement | TFX | Gallatin | 44 min |
| Aug 20, 6:34 PM MDT | Special Weather Statement | TFX | Gallatin | 26 min |
| Aug 20, 6:43 PM MDT | Special Weather Statement | TFX | Blaine, Fergus | 47 min |
| Aug 20, 6:48 PM MDT | Special Weather Statement | TFX | Fergus | 27 min |
| Aug 20, 6:52 PM MDT | Special Weather Statement | TFX | Blaine | 23 min |
| Aug 20, 6:55 PM MDT | Special Weather Statement | TFX | Fergus | 50 min |
| Aug 20, 7:05 PM MDT | Special Weather Statement | TFX | Petroleum | 25 min |
| Aug 20, 7:12 PM MDT | Special Weather Statement | TFX | Blaine | 33 min |
| Aug 20, 7:16 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Aug 20, 7:28 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Aug 20, 7:54 PM MDT | Special Weather Statement | TFX | Blaine | 36 min |
| Aug 20, 8:05 PM MDT | Special Weather Statement | TFX | 25 min | |
| Aug 21, 2:57 AM MDT | Fire Weather Watch | TFX | Glacier, Lewis and Clark, Liberty, Pondera, Teton, Toole | 12 hr |
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.